Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 53, NWS Jackson, KY

August 19, 2021Estill County, Powell County, Kentucky

NWS Jackson, KY issued this river flood advisory at Aug 19, 2021, 5:44 AM EDT for Estill County, Powell County, Kentucky. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 5:44 AM EDT (09:44 UTC)
Expired
Aug 19, 2021, 5:52 PM EDT
In force
12 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties Estill County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Red River at Clay City (CYCK2). The gauge peaked at 15.69 ft at Aug 20, 2021, 5:00 PM EDT.

actionminormoderate510152008/1908/20
Action stage
13 ft
Minor stage
17 ft
Moderate stage
19 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03283500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

533 
WGUS83 KJKL 190944
FLSJKL

Flood Advisory
National Weather Service Jackson KY
544 AM EDT Thu Aug 19 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  Red River at Clay City affecting Powell and Estill Counties.

For the Red River...including Clay City...elevated river levels are 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at www.weather.gov.

The next statement will be issued late Thursday morning.

&&


KYC065-197-192145-
/O.NEW.KJKL.FL.Y.0053.210819T0944Z-210820T0000Z/
/CYCK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
544 AM EDT Thu Aug 19 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Red River at Clay City.
* From early this morning to this evening.
* At 5:15 AM EDT Thursday the stage was 13.0 feet.
* Action stage is 13.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river is expected to rise to a crest of 13.2 feet 
  this morning.
* Impact...At 13.0 feet, Water begins inundating Maple Street near 
  the Red River Ranch.


&&

LAT...LON 3788 8405 3788 8367 3783 8340 3775 8343
      3780 8374 3780 8397

$$

CMF
2 follow-up statements
670 
WGUS83 KJKL 191732
FLSJKL

Flood Advisory
National Weather Service Jackson KY
132 PM EDT Thu Aug 19 2021

...The Flood Advisory is extended for the following rivers in 
Kentucky...

  Red River at Clay City affecting Powell and Estill Counties.

For the Red River...including Clay City...elevated river levels are 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at www.weather.gov.

The next statement will be issued by 6 p.m. EDT.

&&


KYC065-197-200545-
/O.EXT.KJKL.FL.Y.0053.000000T0000Z-210822T1200Z/
/CYCK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
132 PM EDT Thu Aug 19 2021

...The Flood Advisory is now in effect until Sunday morning...

The Flood Advisory continues for
  the Red River at Clay City.
* Until Sunday morning.
* At 12:15 PM EDT Thursday the stage was 13.9 feet.
* Action stage is 13.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river is expected to rise to a crest of 16.7 feet 
  early Saturday morning.
* Impact...At 17.0 feet, Low lying areas flood. Maple street near 
  the Red River Ranch as well as Pompeii Road off of Highway 15 are 
  impassable.


&&

LAT...LON 3788 8405 3788 8367 3783 8340 3775 8343
      3780 8374 3780 8397

$$

RAY
886 
WGUS83 KJKL 192152
FLSJKL

Flood Advisory
National Weather Service Jackson KY
552 PM EDT Thu Aug 19 2021

...The Flood Advisory is replaced with a River Flood Warning for the 
following rivers in Kentucky...

  Red River at Clay City affecting Powell and Estill Counties.

KYC065-197-192300-
/O.CAN.KJKL.FL.Y.0053.000000T0000Z-210819T2152Z/
/CYCK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
552 PM EDT Thu Aug 19 2021

...The Flood Advisory for the Red River at Clay City has been 
replaced...

The Flood Advisory is replaced by a river flood warning for
  the Red River at Clay City.
* At 5:15 PM EDT Thursday the stage was 14.7 feet.
* Flood stage is 17.0 feet.
* Forecast...The river is expected to rise above flood stage by 
  early Friday afternoon and rise to a crest around 18.1 feet on 
  Friday night or early Saturday morning. The river will then recede 
  and should fall below flood by noon on Saturday. Thus the flood 
  advisory for the Red River at Clay City has been replaced by a 
  River Flood Warning.


&&

LAT...LON 3788 8405 3788 8367 3783 8340 3775 8343
      3780 8374 3780 8397

$$

JP

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Aug 19, 4:18 AM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 19, 4:18 AM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
418 AM EDT Thu Aug 19 2021

.SHORT TERM...(Today through Friday)
Issued at 335 AM EDT THU AUG 19 2021

Showers and isolated thunderstorms have developed early this morning
ahead of a shortwave that is currently over western KY. This
shortwave will cross the area this morning, while the main trough
won't cross the area until late tonight into early Friday. This all
results in a wet and unsettled day across eastern KY, with periods
of showers and thunderstorms expected. Forecast soundings shows deep
moisture with PWAT values around 2 inches. With multiple rounds of
showers and thunderstorms expected throughout the day, and the wet
antecedent conditions, flooding will be a concern especially if
multiple storms move over the same areas. Pops decrease late this
evening and overnight as the trough axis moves east of the area, but
chance Pops will remain through the night over SE KY. Went a touch
cooler than the blend for high temps this afternoon with the
expected rain and cloud cover. High temps should generally be in the
upper 70s. Low stratus and fog is expected overnight, with low temps
in the middle 60s.

The upper level trough becomes a closed low and settles to our east
on Friday. With this feature nearby, expect additional showers and
thunderstorms especially during the afternoon and early evening,
with the highest Pops across the far S/SE, and the lowest Pops along
and north of I-64. Warmer temps expected with afternoon high temps
in the lower 80s.

.LONG TERM...(Friday night through Wednesday)
Issued at 418 AM EDT THU AUG 19 2021

It looks to be an active extended period, with only a few dry
periods. The first of these will occur Friday night into Saturday
morning, as a strong upper level low slowly exits the state to the
northeast, and a brief area of high pressure takes hold at the
surface. However, pops are then expected to ramp up during the day
Saturday, especially to our west, as southerly flow takes hold and a
cold front approaches from our west.

Models are all over the place in their solutions, especially as it
pertains to extent and impacts of precip across the region. Chose
the stick with the NBM for pops/weather as a result. The front to
our west is forecast by the GFS to stall and then pivot more west to
east oriented across the Ohio Valley during the day Sunday, but
north of the Commonwealth. This boundary will remain in place to our
north through Tuesday, with high pressure across the state and an
upper level ridge building in from the southwest. However, being in
the warm sector (south side of frontal boundary) will allow for
warm/moist southerly flow into the state, and the potential for
isolated to scattered showers and thunderstorms during the peak
heating of the day, ceasing overnight. High temperatures will be in
the upper 80s, with elevated humidity values.

By Wednesday, an upper level low and surface occluded low  passing
across south-central Canada will be enough to push the stalled front
eastward. It will also drag a cold front towards the state, with WPC
having it traversing the state by Thursday. Obviously, there is
quite a bit of disagreement in this frontal track between the models
this far out in the forecast, with the GFS showing more numerous
shower/thunderstorm activity across the state Wednesday afternoon and
night. The ECMWF, on the other hand, shows peak coverage during the
afternoon, the dissipating completely after dark. Given the
uncertainty, just stuck with the NBM, which has isolated to
scattered pops across the CWA Wednesday afternoon and evening,
followed by a lull, before more scattered pops move in for Thursday
along the frontal boundary (assuming time remains the same).
Wednesday will also likely be our hottest day, as southerly flow
increases ahead of this approaching system. The current forecast has
highs in the mid to upper 80s, again with high humidity and heat
indices ranging from the low to upper 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 115 AM EDT THU AUG 19 2021

VFR to start the 06Z TAF period, but that is not expected to last
long early this morning. A shortwave moving through the area will
bring scattered showers and isolated thunderstorms early this
morning, along with lower ceilings and visbys. Expect ceilings to
fall to MVFR this morning, with some periods of IFR possible.
Ceilings likely won't improve much until this afternoon but some
terminals may remain MVFR for much of the day. Additional showers
and thunderstorms are expected later this morning through the
afternoon. With plenty of low level moisture remaining in place
towards the end of the period, expect ceilings to fall again
overnight into early Friday morning. Winds are light and variable
this morning becoming W/SW today around 5 kts or less.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CMF
LONG TERM...JMW
AVIATION...CMF
Hazardous weather outlook, Aug 19, 3:43 AM EDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson KY
343 AM EDT Thu Aug 19 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201045-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
343 AM EDT Thu Aug 19 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today and tonight, peaking during the
afternoon and early evening hours. Some of these showers and
storms could result in locally heavy rainfall, and may lead to
some isolated flash flooding concerns, especially given the
already saturated ground.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times through the period.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any instances of flooding or
flash flooding today and tonight.

CMF/JMW

In the hours before

Special weather statement, Aug 19, 2:37 AM EDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
237 AM EDT Thu Aug 19 2021

KYZ080-084>087-190715-
McCreary KY-Whitley KY-Knox KY-Bell KY-Laurel KY-
237 AM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of south central
Laurel, southwestern Bell, southwestern Knox, eastern McCreary and
Whitley Counties through 315 AM EDT...

At 236 AM EDT, Doppler radar was tracking a strong thunderstorm over
Bounty, or near Williamsburg, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bon, Redbird and Krupp around 245 AM EDT.
  Williamsburg, Goldbug, Emlyn, Clio, Pleasant View and Mountain Ash
  around 250 AM EDT.
  Wofford, Suttons Mill, Yaden and Walden around 255 AM EDT.

Other locations in the path of this storm include Julip, Rockholds,
Lucky, Verne, Dixie, Faber, Nevisdale, Perkins, Louden, Gausdale,
Wilton, Carpenter, Woodbine, Barbourville, Permon, Clate, Swan Lake,
King, Indian Creek, Dishman Springs, Swanpond, Bryants Store and
Hubbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 8434 3684 8459 3704 8405 3670 8372
      3659 8399
TIME...MOT...LOC 0636Z 243DEG 25KT 3671 8427

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

FISHER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:42 PM EDTRiver Flood AdvisoryJKLEstill5 hr
Aug 19, 2:37 AM EDTSpecial Weather StatementJKLWhitley38 min
Aug 19, 9:46 AM EDTAreal Flood AdvisoryJKLEstill119 min
Aug 19, 9:54 AM EDTAreal Flood AdvisoryJKLMagoffin117 min
Aug 19, 10:15 AM EDTAreal Flood AdvisoryJKLEstill, Lee, Morgan, Powell, Wolfe3 hr
Aug 19, 10:37 AM EDTFlash Flood WarningJKLMagoffin3 hr
Aug 19, 10:47 AM EDTFlash Flood WarningJKLWolfe3 hr
Aug 19, 12:22 PM EDTAreal Flood AdvisoryJKLBath, Elliott, Menifee, Rowan3 hr
Aug 19, 12:45 PM EDTAreal Flood AdvisoryJKLEstill, Lee, Menifee, Powell, Wolfe3 hr
Aug 19, 1:00 PM EDTAreal Flood WarningJKLEstill8 hr
Aug 19, 1:40 PM EDTAreal Flood WarningJKLEstill, Lee, Magoffin, Powell, Wolfe2 hr
Aug 19, 1:53 PM EDTAreal Flood AdvisoryJKLPike4 hr
Aug 19, 2:34 PM EDTFlash Flood WarningJKLPike3 hr
Aug 19, 3:14 PM EDTRiver Flood AdvisoryJKLLee16 hr
Aug 19, 3:14 PM EDTRiver Flood AdvisoryJKLEstill21 hr
Aug 19, 5:12 PM EDTAreal Flood AdvisoryJKLPowell, Wolfe5 hr
Aug 19, 5:20 PM EDTDense Fog AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more17 hr
Aug 19, 5:52 PM EDTRiver Flood WarningJKLEstill, Powell45 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.